MAUDE Adverse Event Report: STRYKER GMBH DRILL GUIDE Ø2.0MM & Ø2.6MM FOR 2.7 & 3.5 SCREWS; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH DRILL GUIDE Ø2.0MM & Ø2.6MM FOR 2.7 & 3.5 SCREWS; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 703708
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/14/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It is reported by the nurse that the 2.6mm drill does not fit through the drill guide for 3.5mm screws.Sales rep clarified, during the operation the customer used the drill guide and the 2.6mm drill.The drill didn't fit through the drill guide the drill broke while drilling.This was resolved by drilling without the drill guide.Sales rep confirmed the broken drill is the same drill that could not fit through the drill guide.All of the broken drill was removed from the patient.
 
Additional Manufacturer Narrative
The reported event (s-31 / no fitting) that a ¿drill bit ø2.6mm x 122mm ao fitting for 3.5mm screw¿ could not fit through the ¿drill guide ø2.0mm & ø2.6mm for 2.7 & 3.5 screws¿ could not be confirmed, since the drill bit was not returned for evaluation and no other evidences were provided.However, the no fitting event can be confirmed for the ¿drill guide ø2.0mm & ø2.6mm for 2.7 & 3.5 screws¿, since the device was returned for evaluation and it matches the reported failure mode.The visual inspection of the ¿drill guide ø2.0mm & ø2.6mm for 2.7 & 3.5 screws¿ revealed that the device is in a good looking condition with a few minor scratches around its surface.A further inspection on the reported part of the guide, the ¿drill guide ø2.6mm for 3.5 screws¿ (yellow side) was performed.This revealed that the drill guide for the 3.5 screws has evident signs of usage.The yellow color indicators are slightly faded and dirty.The edge around the hole of the cannulation is quite deformed and scratched.The cannulation looks clean but the inner surface appears to be quite deformed with scratches and dents.A functional inspection, with the use of a brand new ¿drill bit ø2.6mm x 122mm ao fitting for 3.5mm screw¿ with cat# 703702, was performed, and revealed that the drill bit is indeed jammed within the cannulation of the drill guide.More specifically, the drill bit can be inserted into the cannulation of the drill guide without any problems, however it sticks when it is about to go out from the other side of the cannulation, just at the end of the 2 openings of the guide`s surface.The manufacturing protocol was reviewed and did not indicate any deviations from the specifications.Therefore the drill guide was not delivered with a deformed surface, but became like that upon usage.Such a surface deformation is likely to have happened due to not proper use.If during rotation of the drill bit through the drill guide, excessive force was applied, in combination with violent moves and even potential debris, the inner surface of the drill guide could definitely become deformed and create dents that would not allow the drill bit to pass through.Such an environment could also deform the tip of the drill bit.Since the procedure kept on without the use of the drill guide and since the drill bit could have been already deformed, if the drilling was in an inclined angle, a bending moment could be generated, leading to a fracture of the drill bit, as the one reported.Therefore, as stated in the ifu: ¿ensure that you are familiar with the recommended uses, compatibility and correct handling of the instrument; please remember that product systems may be subject to alterations that affect the compatibility of the instrument with other instruments or with implants!¿ furthermore, ¿only use an instrument for its intended purpose.Improper use of instruments might lead to loss in function or usage.Always treat the instrument carefully to avoid surface damage or alterations to the instrument geometry.¿ users should always read the instructions provided before using a specific instrument/implant.Additionally, if the drill bit has been used many times, the tip could become deformed, and as a result cause a jam situation and lead to the reported breakage.In the cleaning and sterilization guide it is written that ¿stryker trauma & extremities typically does not specify the maximum number of uses appropriate for reusable medical devices.The useful life of these devices depends on many factors including the method and duration of each use, and the handling between uses.Careful inspection and functional test of the device before use is the best method of determining the end of serviceable life for the medical device.¿ however, it is advised that the drill bits should be considered as ¿single patient use devices.¿ therefore they should not be used in more than one surgical operation.¿in case of failure, the instrument must be replaced and not be used.¿ also, it is clearly indicated in the ifu that ¿before every operation, to ensure that all devices to be used during the operation function correctly with each other, while during the operation, repeatedly check that the connections required for precise positioning between the implant and instruments, or between the instruments themselves, are secure¿.If the drill bit has been used more than once and was not inspected in the beginning of the surgery, it could mean that it was deformed and could definitely cause the no fitting event.In the ifu it is clearly specified that ¿single use devices cannot be reused, as they are not designed to perform as intended after the first usage.Changes in mechanical, physical or chemical characteristics introduced under conditions of repeated use, cleaning and re sterilization may compromise the integrity of the design and/or materials leading to diminished safety, performance and/or compliance with relevant specifications.¿ a deviation from the instructions for cleaning and sterilization could also affect the devices` body.It is clearly stated in the cleaning and sterilization guide that ''the guidance concentrations and times for device immersion in the cleaning solutions and/or disinfectants given by the detergent manufacturers shall be observed.If these concentrations and times are exceeded significantly, discoloration or corrosion could occur with some materials.This could also happen if rinsing after cleaning and/or disinfecting is insufficient.¿ the drill bit and drill guide are made out of steel and if the appropriate conditions are not observed it is quite possible to become rusty.As a consequence, this rusty and rough surface, in combination with excessive torque and twisting forces applied, can lead to deformations and even breakages.The ifu clearly states that ¿instruments which are supplied in a non sterile condition must be subjected to an appropriate cleaning and sterilization process before use.¿ moreover, ¿before preparing for sterilization, all medical devices should be inspected.All parts of the devices should be checked for visible soil and/ or corrosion.¿ and in all cases ¿the indications, instructions and warnings provided by the supplier of the cleaning agent and/or disinfectant should be followed.¿ if the drill bit and the drill guide have not been used carefully and under appropriate cleaning conditions, it is quite possible that their integrity could have been compromised, which is definitely a deviation from the specifications.Last but not least, for cannulated instruments, the users should always ¿ensure that bone debris does not accumulate in the cannulation of the instrument.¿ the combination of violent rotating moves with some debris left in the cannulation of the drill guide, can definitely lead to a jammed situation.Therefore appropriate cleaning and inspection should be performed in order to avoid any of the mentioned situations.According to the cleaning and sterilization guide, ¿the instruments which are supplied in a non sterile condition must be subjected to an appropriate cleaning and sterilization process before use.Pay particular attention to cannulations and blind holes.Generally unmagnified visual inspection under good light conditions is sufficient.Particular attention should be paid to recessed features (holes, cannulations).Based on all the above mentioned observations, it can be concluded that the root cause was attributed to a user related issue due to a mishandling of the devices.A review of the device history for the reported ¿drill guide ø2.0mm & ø2.6mm for 2.7 & 3.5 screws¿ did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
DRILL GUIDE Ø2.0MM & Ø2.6MM FOR 2.7 & 3.5 SCREWS
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key5858213
Report Number0008031020-2016-00388
Device Sequence Number16241235
Product Code LXH
UDI-Device Identifier04546540681348
UDI-Public(01)04546540681348(10)J00477
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number703708
Device Lot NumberJ00477
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/21/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/14/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/09/2016
Supplement Report FDA Received Date09/16/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;